Illustration of facial aesthetic treatments

IS IT NORMAL TO HAVE HEADACHES AFTER A BOTULINUM TOXIN INJECTION ?

Last updated : 7 July 2026

Botulinum toxin injections reduce certain expression lines and also treat functional indications such as primary axillary hyperhidrosis or prevent headaches in adult patients with chronic migraine
Some patients report transient headaches in the hours or days following injection.
Is this a normal side effect ? Is it concerning ? What should you do if it occurs ?
This article reviews the subject.

Book an appointment

Botulinum toxin's neuromuscular effect

Type A botulinum toxin acts locally on neuromuscular junctions by temporarily blocking acetylcholine release, a neurotransmitter essential for muscle contraction.
Injected into certain facial muscles, it rests tense areas responsible for expression lines.
This mechanism is local, targeted and reversible. The toxin acts neither on the brain nor general circulation and causes no systemic reactions during correctly performed aesthetic use.

Headaches after botulinum toxin : a possible side effect

Post-injection headaches are among occasional botulinum toxin side effects mentioned in medical information documents. They are most often mild to moderate, transient — generally lasting between twenty-four and forty-eight hours — and without associated neurological signs.
Approximately 1 to 3 % of patients are estimated to experience a headache after injection, particularly during a first session, with pre-existing anxiety or muscle tension, or after forehead or glabellar injection.

Causes of headaches after botulinum toxin

Headaches observed after botulinum toxin injection are rare and most often benign. When they occur, they indicate not a complication but a temporary bodily reaction to treatment. Several mechanisms may explain them :

  • Compensatory muscle tension : when certain facial muscles are rested (such as the forehead), others may involuntarily take over, particularly at the temples or neck. This altered muscular balance may rarely cause temporary tension.
  • Needle-related microtrauma : although needles are ultra-fine, injection breaches the skin and may cause local irritation, particularly at the periosteum or superficial musculature. This may sometimes be perceived as diffuse discomfort resembling a headache.
  • Emotional or psychogenic reaction : in very anxious patients or those highly sensitive to medical procedures, anticipatory stress may cause reflex cranial tension without a direct connection to the product itself.
  • Altered muscular dynamics : after injection, the face enters an adaptation phase. With a less mobile forehead, some patients may feel slight unusual pressure, particularly late in the day. This sensation may be interpreted as discomfort or heaviness.

Migraines after botulinum toxin : when should you be concerned ?

In the vast majority of cases, headaches after botulinum toxin injection are benign, transient and disappear spontaneously without particular treatment.
However, consulting your doctor is recommended if pain intensifies rather than diminishes, is accompanied by visual disturbances, nausea, dizziness or neurological signs, or persists beyond seventy-two hours without improvement.
These situations are exceptional in aesthetic practice, but medical advice allows further assessment if necessary and rules out other causes.

Can headaches after botulinum toxin injection be prevented ?

There is no absolute way to prevent headaches after botulinum toxin injection, but certain precautions considerably limit risk. Good hydration before and after the session, avoiding physical or emotional stress on treatment day and no intense activity during the first twenty-four hours, such as sport or sauna, are recommended. Restorative sleep the night before also reduces bodily sensitivity to fatigue. Finally, informing the doctor of a known migraine predisposition is essential so they can adapt the protocol or postpone the session if circumstances require.

Botulinum toxin : treatment of chronic migraines

Botulinum toxin is also used in neurology to prevent headaches in adults with chronic migraine. Although it may rarely cause an occasional headache after an aesthetic injection, it conversely acts as an effective regulator in severe migraine.
Injected according to a specific protocol distinct from aesthetic medicine, it reduces attack frequency and intensity while improving quality of life in patients resistant to conventional treatments.
This dual use perfectly illustrates the molecule's safety and confirms absence of neurological toxicity under normal conditions of use. When properly indicated and precisely dosed, botulinum toxin acts not as a disruptor, but as an agent of regulation and balance.

Botulinum toxin and migraine treatment

Botulinum toxin is also used neurologically for preventive treatment of chronic migraines. Although it may rarely cause an occasional headache after an aesthetic injection, it conversely acts as an effective regulator in severe migraine.
Injected according to a specific protocol different from aesthetic medicine, it reduces attack frequency and intensity while improving quality of life in patients resistant to conventional treatments.
This dual use perfectly illustrates the molecule's safety and confirms absence of neurological toxicity under normal conditions of use. When properly indicated and precisely dosed and injected, botulinum toxin acts not as a disruptor, but as an agent of regulation and balance.

Dr Valeria Romano

Article written by Dr Valeria Romano

Dr Valeria Romano supports each patient with a comprehensive approach to the aesthetics of the face, body and intimate areas, and to skin and hair quality. Every treatment is based on a personalised medical assessment.

Learn more about Dr Valeria Romano
Contact Dr Valeria Romano : +41 78 209 02 89 dr.romano.valeria@gmail.com

Share this article